Alert archive / North Carolina / Flash Flood Warnings in 2003
Flash Flood Warning 90, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at Aug 31, 2003, 4:51 PM EDT for Davidson County, North Carolina. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 31, 2003, 4:51 PM EDT (20:51 UTC)
- Expired
- Aug 31, 2003, 6:45 PM EDT
- In force
- 114 min
- Issued by
- NWS Raleigh, NC
- Area
- Whole counties
County Davidson County, NC
The radar
The Roanoke radar (KFCX), 137 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.9 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 992 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 780 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -33 m²/s²
- 0-3 km storm-relative helicity
- -71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS52 KRAH 312054 FFWRAH NCC057-312245- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE RALEIGH NC 451 PM EDT SUN AUG 31 2003 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * FLASH FLOOD WARNING FOR... DAVIDSON COUNTY IN CENTRAL NORTH CAROLINA * UNTIL 645 PM EDT * AT 451 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN MOVING INTO DAVIDSON COUNTY FROM THE WEST. THIS ADDITIONAL RAINFALL MAY AGGRAVATE THE ONGOING FLOODING AROUND THOMASVILLE AND MAY CAUSE ADDITIONAL CREEKS AND STREAMS TO LEAVE THEIR BANKS AROUND LEXINGTON AND DENTON. AN ADDITIONAL HALF TO ONE INCH OF RAIN WILL LIKELY FALL ACROSS DAVIDSON COUNTY BETWEEN 5 AND 6 PM. NEVER ALLOW CHILDREN TO PLAY NEAR STORM DRAINS OR NEAR FLOODED CREEKS AND STREAMS. EXCESSIVE RUNOFF WILL CREATE RAPIDLY FLOWING WATER THAT CAN EASILY SWEEP A CHILD DOWNSTREAM. THE BANKS OF MANY CREEKS AND STREAMS MAY ALSO BE WEAKENED AND PRONE TO COLLAPSE. SMALL CREEKS AND STREAMS WILL RAPIDLY FLOOD...POSSIBLY WASHING OUT ROADS AND FLOODING NEARBY LOW AREAS. THOSE LIVING IN FLOOD PRONE AREAS OR NEARBY FLOODING CREEKS AND STREAM SHOULD MOVE TO HIGHER GROUND IMMEDIATELY. $$ WSS
1 follow-up statement
000 WGUS72 KRAH 312228 FFSRAH NCC057-312245- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 623 PM EDT SUN AUG 31 2003 ...THE FLASH FLOOD WARNING WHICH WAS IN EFFECT FOR DAVIDSON COUNTY HAS BEEN CANCELED... AT 623 PM EDT...POCKETS OF LIGHT TO MODERATE RAIN WAS FALLING ACROSS MAINLY THE NORTH HALF OF DAVIDSON COUNTY. LAW ENFORCEMENT OFFICIALS REPORTED THAT NO ADDITIONAL FLOODING HAS OCCURRED ACROSS THE COUNTY SINCE MID AFTERNOON. THE WATER LEVELS AROUND THOMASVILLE HAVE ALSO SUBSIDED. THUS... THE FLASH FLOOD WARNING HAS BEEN CANCELED. WHILE MANY OF THE CREEKS AND STREAMS WERE WITHIN THEIR BANKS...THE WATER IS FLOWING SWIFTLY. PLEASE DO NOT ALLOW CHILDREN TO PLAY NEAR STORM DRAINS OR NEAR THE SWIFTLY MOVING CREEKS AND STREAMS. THE RAPIDLY FLOWING WATER CAN EASILY SWEEP A CHILD DOWNSTREAM. THE BANKS OF MANY CREEKS AND STREAMS MAY ALSO BE WEAKENED AND PRONE TO COLLAPSE. $$ WSS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Aug 31, 2:00 PM EDT, 2 hours 51 minutes earlier.
Area forecast discussion, Aug 31, 2:00 PM EDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 200 PM EDT SUN AUG 31 2003 .TONIGHT THROUGH WEDNESDAY...LOSS OF DAYTIME HEATING SHOULD DECREASE ACTIVITY DURING THE EVENING BUT WILL CARRY POPS THROUGH THE OVERNIGHT WITH THE SURFACE TROF AS A FOCUS. SLOW MOVING AND POTENTIAL FOR SOME TRAINING COULD POSE A LOCAL FLOODING THREAT THIS EVENING. WHILE UNSURE OF TIMING AS MODELS DO DIFFER...UPSTREAM DRY AIR ANALYZED ON BACK SIDE OF PERSISTENT ATLANTIC RIDGE SHOULD ADVECT INTO CWA BY MONDAY NIGHT WHILE SURFACE TROF PULLS NORTHWARD. SINCE CONVECTION PREFERS MOISTURE GRADIENTS FOR DEVELOPMENT (SEE TODAYS WATER VAPOR IMAGERY AND LIGHTNING STRIKES) WILL RAISE AFTERNOON POPS FROM SLIGHT CHANCE TO CHANCE FOR MONDAY. MID LEVEL DRYING TREND IS SHORT LIVED AND WILL CONTINUE TO CARRY CHANCE POPS TUE AND WED AS FIRST IN A SERIES OF SHORT WAVES CRAVING OUT THE NEXT EAST COAST UPPER TROF APPROACHES. NO SIGNIFICANT CHANGES TO FORECAST TEMPS. .THURSDAY THROUGH SUNDAY...MODELS DIVERGED IN THEIR DEPICTION OF TROUGH CROSSING THE GREAT LAKES AND EASTERN CONUS. GFS SHEARS TROUGH AXIS TO OUR NORTH...PUSHING THE FRONT THROUGH ON FRIDAY. OTHER MODELS SHOW A MORE AMPLIFIED PATTERN WITH THE TROUGH AXIS REMAINING TO OUR WEST THROUGH SATURDAY. GIVEN THESE DIFFERENCES WILL MAKE FEW CHANGES AND KEEP CHANCE POPS IN THE FORECAST THURSDAY THROUGH SATURDAY...AND BEGIN SUNDAY DRY. TEMPERATURES SLIGHTLY ABOVE NORMAL THROUGH THE PERIOD...WITH LOWS IN THE MID/UPPER 60S AND HIGHS IN THE MID 80S. KK/DS
Hazardous weather outlook, Aug 31, 4:55 AM EDT, 11 hours 56 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-311050- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 455 AM EDT SUN AUG 31 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER SCATTERED THUNDERSTORMS ARE EXPECTED TODAY. A FEW STORMS MAY APPROACH SEVERE LIMITS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER NETWORK ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT. RA
In the hours before
Special weather statement, Aug 31, 2:40 PM EDT, 2 hours 11 minutes before
NCZ007-008-022>025-038-039-311945- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 240 PM EDT SUN AUG 31 2003 ...HEAVY RAIN AND INTENSE LIGHTNING WILL MOVE ACROSS GRANVILLE...PERSON...GUILFORD...ALAMANCE...ORANGE...DURHAM...DAVIDSON AND RANDOLPH COUNTIES THROUGH 400 PM EDT... AT 240 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS WITH VERY HEAVY RAIN ALONG A LINE EXTENDING FROM THOMASVILLE TO BAHAMA...MOVING SLOWLY TO THE NORTH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE BAHAMA...BURLINGTON AND HIGH POINT. HEAVY RAIN WILL CAUSE HAZARDOUS DRIVING CONDITIONS ALONG INTERSTATE 40 AND 85. VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH CAUTION TO AVOID HYDROPLANING. MINOR FLOODING OF LOW LYING AREAS CAN BE EXPECTED. THESE THUNDERSTORMS ARE PRODUCING AN EXCESSIVE AMOUNT OF DEADLY LIGHTNING. SEEK SHELTER INDOORS AND STAY AWAY FROM THE WINDOWS. DO NOT USE THE TELEPHONE UNLESS IT IS AN EMERGENCY. IF YOU CANNOT SEEK SHELTER INDOORS AUTOMOBILES CAN PROVIDE ADEQUATE SHELTER. DGS
Local storm report, Aug 31, 3:07 PM EDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
307 PM EDT SUN AUG 31 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0250 PM THOMASVILLE NC WIND DAMAGE
08/31/03 DAVIDSON STRONG WINDS TORE OFF THE
ROOF OF A GAS STATIONS
PUMP AREA.
0250 PM THOMASVILLE NC FLOOD
08/31/03 DAVIDSON SEVERAL STREETS FLOODED,
INCLUDING INTERSECTION OF
BLAIR AND VIVIAN AND FISHER
FERRY RD. WATER IS NEAR
HOUSES ALONG FALLING CREEK
DRIVE.Local storm report, Aug 31, 3:53 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
353 PM EDT SUN AUG 31 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0330 PM GREENSBORO NC FLOOD
08/31/03 GUILFORD NUMEROUS STREETS IN CITY
OFGREENSBORO ARE FLOODED
AND CLOSED. A BRIDGE ON
ALBERNATHY ROAD IS
UNDERWATER WHILE WATER HAS
SPILLED OVER A DAM AND IS
COVERING HIGHWAY 62 NEAR
GROOMTOWN.
KKLocal storm report, Aug 31, 3:56 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
356 PM EDT SUN AUG 31 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0350 PM ARCHDALE NC FLASH FLOODS
08/31/03 RANDOLPH BRIDGE ON MENDON HALL ROAD
HAS BEEN WASHED AWAY.
NUMEROUS ROADS IMPASSABLE
AND HAVE BEEN CLOSED.
BLSpecial weather statement, Aug 31, 4:12 PM EDT, 39 minutes before
NCZ010-011-027-028-312115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 412 PM EDT SUN AUG 31 2003 ...STRONG SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS WARREN... HALIFAX...NASH AND EDGECOMBE COUNTIES THROUGH 515 PM EDT... AT 412 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS WITH VERY HEAVY RAIN ALONG A LINE EXTENDING FROM WARRENTON TO ROCKY MOUNT...MOVING EAST AT 15 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...ROCKY MOUNT...LAKE GASTON...WHITAKERS...AND ENFIELD. VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH CAUTION TO AVOID HYDROPLANING. MINOR FLOODING OF LOW LYING AREAS CAN BE EXPECTED. THESE THUNDERSTORMS ARE PRODUCING AN EXCESSIVE AMOUNT OF DEADLY LIGHTNING. SEEK SHELTER INDOORS AND STAY AWAY FROM THE WINDOWS. DO NOT USE THE TELEPHONE UNLESS IT IS AN EMERGENCY. IF YOU CANNOT SEEK SHELTER INDOORS AUTOMOBILES CAN PROVIDE ADEQUATE SHELTER. BOATERS ON LAKE GASTON ARE ESPECIALLY VULNERABLE TO THE DANGERS OF LIGHTNING. GET TO SAFE HARBOR AT THE FIRST SIGN OF AN APPROACHING STORM. DGS
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 2:54 PM EDT | Flash Flood Warning | RAH | Guilford | 96 min |
| Aug 31, 3:43 PM EDT | Flash Flood Warning | RAH | Davidson | 62 min |
| Aug 31, 3:53 PM EDT | Flash Flood Warning | RAH | Randolph | 67 min |
| Aug 31, 4:58 PM EDT | Flash Flood Warning | RAH | Guilford | 62 min |
Nearby
Flash Flood Warnings in North Carolina, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.